Chernoff's distribution and differential equations of parabolic and Airy type

Piet Groeneboom, Steven Lalley, Nico Temme

Research output: Contribution to journalArticleScientificpeer-review

4 Citations (Scopus)

Abstract

We give a direct derivation of the distribution of the maximum and the location of the maximum of one-sided and two-sided Brownian motion with a negative parabolic drift. The argument uses a relation between integrals of special functions, in particular involving integrals with respect to functions which can be called "incomplete Scorer functions". The relation is proved by showing that both integrals, as a function of two parameters, satisfy the same extended heat equation, and the maximum principle is used to show that these solutions must therefore have the stated relation. Once this relation is established, a direct derivation of the distribution of the maximum and location of the maximum of Brownian motion minus a parabola is possible, leading to a considerable shortening of the original proofs.

Original languageEnglish
Pages (from-to)1804-1824
Number of pages21
JournalJournal of Mathematical Analysis and Applications
Volume423
Issue number2
DOIs
Publication statusPublished - 2015

Keywords

  • Airy functions
  • Brownian motion with parabolic drift
  • Cameron-Martin-Girsanov
  • Feynman-Kac
  • Parabolic partial differential equations
  • Scorer's functions

Fingerprint Dive into the research topics of 'Chernoff's distribution and differential equations of parabolic and Airy type'. Together they form a unique fingerprint.

  • Cite this